Alert archive / South Dakota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 69, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 23, 2018, 8:21 PM CDT for McCook County, South Dakota. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 23, 2018, 8:21 PM CDT (01:21 UTC)
- Expired
- Jun 23, 2018, 8:45 PM CDT
- In force
- 24 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County McCook County, SD
The radar
The Sioux Falls radar (KFSD), 64 km from the middle of the area, began a volume at 01:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 1.4 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 88 J/kg
- Mixed-layer CIN
- -59 J/kg
- Mixed-layer LCL
- 984 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- -17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
587
WUUS53 KFSD 240121
SVRFSD
SDC087-240145-
/O.NEW.KFSD.SV.W.0069.180624T0121Z-180624T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
821 PM CDT SAT JUN 23 2018
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Northwestern McCook County in southeastern South Dakota...
* Until 845 PM CDT.
* At 821 PM CDT, a severe thunderstorm was located near Spencer In
McCook County, or 22 miles northwest of Lake Vermillion State
Recreation Area, moving southeast at 20 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* This severe thunderstorm will be near...
Salem around 845 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Tornadoes can develop quickly from severe thunderstorms. Although a
tornado is not immediately likely, if one is spotted, act quickly
and move to a place of safety inside a sturdy structure such as a
basement or small interior room.
&&
LAT...LON 4378 9732 4360 9751 4371 9761 4383 9761
4384 9760
TIME...MOT...LOC 0121Z 297DEG 16KT 4377 9755
HAIL...1.00IN
WIND...<50MPH
$$
BT2 follow-up statements
502
WWUS53 KFSD 240132
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
832 PM CDT SAT JUN 23 2018
SDC087-240145-
/O.CON.KFSD.SV.W.0069.000000T0000Z-180624T0145Z/
McCook SD-
832 PM CDT SAT JUN 23 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR NORTHWESTERN MCCOOK COUNTY...
At 831 PM CDT, a severe thunderstorm was located near Spencer In
McCook County, or 18 miles northwest of Lake Vermillion State
Recreation Area, moving southeast at 20 mph.
HAZARD...Half dollar size hail.
SOURCE...Emergency management reported half dollar sized hail
northwest of Salem.
IMPACT...Damage to vehicles is expected.
This severe storm will be near...
Salem around 845 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted act quickly and move to a place
of safety inside a sturdy structure, such as a basement or small
interior room.
&&
LAT...LON 4378 9732 4360 9751 4371 9761 4383 9761
4384 9760
TIME...MOT...LOC 0131Z 297DEG 16KT 4375 9749
HAIL...1.25IN
WIND...<50MPH
$$
BT161
WWUS53 KFSD 240141
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
841 PM CDT SAT JUN 23 2018
SDC087-240150-
/O.EXP.KFSD.SV.W.0069.000000T0000Z-180624T0145Z/
McCook SD-
841 PM CDT SAT JUN 23 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MCCOOK COUNTY
WILL EXPIRE AT 845 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
LAT...LON 4378 9732 4360 9751 4371 9761 4383 9761
4384 9760
TIME...MOT...LOC 0140Z 297DEG 16KT 4373 9744
$$
BTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 6:25 PM CDT, 1 hour 56 minutes earlier.
Area forecast discussion, Jun 23, 6:25 PM CDT, 1 hour 56 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 625 PM CDT Sat Jun 23 2018 .SHORT TERM...(This evening through Sunday) Issued at 457 PM CDT Sat Jun 23 2018 Weak upper wave across north central South Dakota at mid afternoon with weak lobe extending into southeast SD along location of surface wind shift. Moisture marginal with mainly lower 60s dewpoints within pre-boundary environment, and temps restrained somewhat by widespread cloudiness earlier in the day. Short term concerns are split between the ongoing hydrologic concerns from southeast SD and southwest MN into northwest IA, and the shorter term convective threat closing out the afternoon and early evening. Major flooding continues along portions of the Big Sioux, Little Sioux, and Des Moines. Additional rainfall this evening looks to not be widespread enough and should weaken heading toward those areas, thus should not impact the ongoing flooding, as crest works toward Akron, James, Linn Grove. The other concern deals with the broken band of convection occurring along a surface wind shift near the James River valley around 21z. Environment features at least a decent overlap of 0-3km CAPE and low-level vorticity, suggesting a small threat for a brief tornado in storms during development phase. Deeper layer CAPE profile is fairly skinny with not a lot of energy in hail production, so marginally large hail likely to top out size with only very limited shear support for any brief supercell structure - much more likely to see multicell organization. Window is fairly narrow as loss of diabatic support and eastward progression of upper trough/weakening of very modest shear will ease potential intensity of storms by early evening. Other convection cycling around the upper low back through central SD and could survive an early evening transport into areas from the James River westward. Otherwise, a bit more organized convection could progress back into south central SD toward midnight and slip along the lower Missouri River toward Sunday morning, while sluggish lobe of upper wave gradually lifts northeast through southwest MN with a continued chance for a few showers/rumbles into the morning. Temperatures largely in the lower 60s overnight. Sunday should start with fairly minimal convective activity especially away from the Missouri River corridor. Prospects for precipitation will increase heading into the afternoon, especially late with increase in deeper forcing/PV advection by late afternoon through far southeast SD toward northwest IA. Will slowly increase rain chances through the day, but with the fairly weak deep layer flow and diffuse thermal gradients, will be difficult to pin down a greater threat for precipitation outside perhaps areas southeast of KYKN to KMWM where there will be an increase in broad theta-e advection late day. .LONG TERM...(Sunday night through Saturday) Issued at 457 PM CDT Sat Jun 23 2018 A broad convective threat on Sunday night as upper low creeps closer the area, but the best deeper lift support looks to maximize sometime on Monday as stronger wind core wraps east of the upper low center which has a consensus of a lobe swinging northeast on Monday. Moisture is much deeper by this point, so will see potentially more widespread and heavier rainfall, and the presence of upper low center overhead Monday night for some very slow moving clusters of rainfall. Slight risk for excessive rainfall for much of the area near/east of I-29 is certainly justified. One thing to keep in mind is that a larger scale convective development toward KS/NE on Sunday night would likely impact the better flow supporting precipitation on Monday toward our area, and thus greatly impact potential QPF. At this point, a general 1-1 1/2" rainfall potential Monday into Tuesday morning appears likely, which does not exclude some locally higher amounts especially toward SW MN and northwest IA. This would likely exacerbate/renew some of the flooding potential, or at a minimum slow the falls in river levels. On Tuesday, upper low works to wander east of the area, but cooler temps aloft and lingering low-level moisture likely to bring a scattering of showers/thunder to the area, especially SW MN and adjacent areas. Temps remain cooler, not as much as Monday's lower to mid 70s, with a moderation back to mid 70s to lower 80s. We will then transfer to a more flat ridging pattern mid to late week with temps warming aloft and also at the surface. Likely increase in heat to a bit above normal and a healthy dose of humidity late week. There could be some weak and unfocused threats for convection through Thursday night, before potential for another stronger wave to flatten ridge later Friday and into the weekend as boundary settles back toward the area. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 625 PM CDT Sat Jun 23 2018 Scattered thunderstorms currently near the Missouri River and into east central SD. Expect that storms will continue to move east to at least HON and MHE prior to sunset and have a two hour window for thunderstorms this evening around KHON. There is a smaller chance for storms reaching KFSD and KSUX this evening. The probability for both locations is much lower so have not included in TAF at this time. The next chance for storms will come in late Sunday morning and Sunday afternoon. With the approaching PV anomaly and some low level convergence, did include thunderstorms for early afternoon at KFSD and mid afternoon in KSUX. Outside of any convection, winds will be light and VFR ceilings expected through 00Z Monday. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...Chapman LONG TERM...Chapman AVIATION...Schumacher
Hazardous weather outlook, Jun 23, 4:13 AM CDT, 16 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 413 AM CDT Sat Jun 23 2018 IAZ001>003-012>014-020>022-031-032-MNZ080-081-089-090-097-098- NEZ013-014-SDZ056-062-066-067-069>071-240915- Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Moody-Minnehaha-Turner-Lincoln SD- Yankton-Clay SD-Union- 413 AM CDT Sat Jun 23 2018 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, east central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight River flooding will continue in some locations. Those with interest along area rivers will want to remain alert and take action if necessary. For specific river details, visit: https://water.weather.gov. Showers and thunderstorms will be possible this afternoon. An isolated storm west of Interstate 29 could become severe with hail to the size of quarters and winds to 60 mph. .DAYS TWO THROUGH SEVEN...Sunday through Friday As area rivers and streams begin to fall on Monday, additional thunderstorms may bring one to three inches of rain to the region causing additional rises and flooding concerns. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. MNZ071-072-SDZ038>040-050-052>055-057>061-063>065-068-240915- Lincoln MN-Lyon MN-Beadle-Kingsbury-Brookings-Gregory-Jerauld- Sanborn-Miner-Lake-Brule-Aurora-Davison-Hanson-McCook-Charles Mix- Douglas-Hutchinson-Bon Homme- 413 AM CDT Sat Jun 23 2018 This Hazardous Weather Outlook is for portions of southwest Minnesota, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Showers and thunderstorms will be possible this afternoon. An isolated storm west of Interstate 29 could become severe with hail to the size of quarters and winds to 60 mph. .DAYS TWO THROUGH SEVEN...Sunday through Friday Showers and thunderstorms could bring one to three inches of rain to the region on Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Local storm report, Jun 23, 7:09 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
709 PM CDT SAT JUN 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM TORNADO 3 ESE FORESTBURG 44.00N 98.06W
06/23/2018 SANBORN SD LAW ENFORCEMENT
&&The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 7:32 PM CDT | Tornado Warning | FSD | Lake, Miner | 28 min |
| Jun 24, 5:41 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Douglas, Gregory | 34 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.